COMMENTARY

Perampanel-Induced Rash Noted in Young Epilepsy Patient

Andrew N. Wilner, MD

Disclosures

December 17, 2014

Introduction

The first case of a severe drug reaction with eosinophilia and systemic symptoms resulting from perampanel (Fycompa®) was recently reported.[1] It occurred in a 13-year-old girl with drug-resistant epilepsy 5 weeks after starting perampanel. She presented with fever, cough, and lower extremity rash. The rash generalized with prominent lesions on her nose and lips, accompanied by desquamation, erythroderma, exfoliation, and xerosis. She developed lethargy, hypotension, metabolic acidosis, and oliguria and required mechanical ventilation. Skin biopsy demonstrated perivascular and interstitial lymphocytic/eosinophilic infiltrates that pointed toward a drug reaction. After discontinuation of perampanel, steroid treatment, and a 3-week hospitalization, she returned home.

Perampanel's Profile

I first reported on perampanel from the 66th Annual American Epilepsy Society meeting in San Diego, California, just after its approval by the US Food and Drug Administration for the treatment of partial seizures.[2] Perampanel acts as a noncompetitive alpha-amino-3-hydroxy-5-methyl-4-isoxazolepropionic acid glutamate receptor antagonist, a novel mechanism of action for antiepileptic drugs. It has the usual array of adverse events associated with antiepileptic drugs, such as ataxia, dizziness, and drowsiness, as well as the possibility of neuropsychiatric symptoms.[3] However, rash was not even listed as an adverse event in the section of perampanel's package insert reporting pooled clinical trial data.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....